Virginia, 2024Winter Storm in Virginia, November 21 to 23, 2024
November 21 to 23, 2024 · NWS LWX · 1 event in 1 county or zone
A potent upper-level area of low pressure brought the first widespread snow of the season to the Alleghenies. Cold air rushed in during the morning of Thursday November 21st which resulted in snow showers and squalls quickly overspreading the mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper-level area of low pressure brought the first widespread snow of the season to the Alleghenies. Cold air rushed in during the morning of Thursday November 21st which resulted in snow showers and squalls quickly overspreading the mountains. The heavier and more persistent snow developed near sunrise November 22nd. This heavy snow frequently dropped visibilities below one quarter of a mile. Winds gusted to 45-50 mph, which resulted in considerable blowing and drifting snow. Snow accumulations ranged from 6 to 14 inches in northwestern Highland County to 2 to 6 inches in southwestern Highland County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 21, 9:02 AM EST, 58 minutes earlier.
Area forecast discussion, Nov 21, 9:02 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
902 AM EST Thu Nov 21 2024
.SYNOPSIS...
Upper-level low pressure will drift over the area through
Saturday bringing below normal temperatures, gusty winds, and
accumulating mountain snow. High pressure will briefly return
Sunday before another area of low pressure and front impact the
area early next week. The weather pattern looks to remain active
heading towards the Thanksgiving holiday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Upper-level low pressure was pushing into PA from the OH Valley
as surface low pressure pushes toward Long Island as of mid
morning.
Snow showers will become more common across the Allegheny Front
today as the upper low sweeps towards the area from the
northwest. Further east, some cold rain showers will spill over
briefly in the afternoon and evening hours. Given the expected
temperature profile as the upper low moves overhead, could see
some graupel mix in east of the mountains with any showers
today. Daytime highs will only reach the upper 20s to low 30s
for the higher terrain, and 40s to low 50s further east as you
head toward the waters.
Snow showers along and west of the Allegheny Front will occur
in brief squalls coupled with drier patches throughout the day.
Overall totals for the day will be a few inches, then light
snow showers later tonight may add a couple more inches heading
into Friday when the steadier and heavier snow is expected to
mainly fall. Winter Storm Warnings remain in effect across the
Allegheny Front starting later today and heading into early
Saturday, as well as Winter Weather Advisories for a few zones
just off to the east. Overnight lows will be in the 20s west of
the Blue Ridge with 30s further east.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Winter Storm Warnings continue for the western slopes of the
Alleghenies through Saturday morning.
Upper level low pressure will sit just to the north of the area
Friday morning before drifting toward the New England coast late
Friday into Saturday. Multiple pieces of shortwave energy will
pivot around the upper level low Friday morning into Friday
afternoon and again Friday night into Saturday. Each piece of
shortwave energy will supply a reinforcing shot of wind, cold temperatures,
and enhanced upslope mountain snow.
The steadiest and heaviest upslope mountain snow shower activity
looks to occur Friday into Friday night. This is when the
strongest piece of shortwave energy pivots through as the
cutoff upper low progresses north and east toward New England.
00z/06z deterministic and ensemble guidance continues to hint at
snowfall rates of 1-2"/hr with persistent banding/squalls
working over the warning areas.
Highest snow totals (Accumulations from Thursday 11/21/24 through
11/23/24 Saturday) of 7-14 inches will be confined to elevations
above 2500 feet with lower totals down in the higher valley
locations along west of a line from Finzel, MD south toward Spruce
Knob, WV and Paddy Knob, VA. Higher ridge locations from Hoyes Crest
and into Canaan Valley could see localized totals up to 18".
Snow ratios will favor climatology with lower ratios in the 10:1 to
13:1 range during the daylight hours increasing to 16:1 to 18:1
during the early morning and overnight periods. This will lead to
periods of compaction although most of the snow Friday should be of
fluffier consistency given the colder airmass in place. H850 temps
will tank between -4 to -8 degrees C over the mountains Friday
morning with values of -2 to -4 further east.
Outside of the significant snow accumulation, blowing and drifting
will become problem. This is due largely in part to increasing winds
Friday afternoon into Saturday as the shortwave disturbance lifts
out of the region. Gusts will be close to Wind Advisory criteria (up
to 50 mph) along the higher ridges with 30 to 40 mph gusts down
below. This will yield wind chills in the teens and 20s on both
Friday and Saturday across the higher elevations.
Areas further east will likely remain dry outside of Friday morning
into Friday afternoon. The combination of FROUDE numbers less than 1
(blocked flow against the mountains) and downsloping will lead to
drier conditions. Even with that said, a few rain/snow showers may
squeak east Friday morning due to the intense nature of the
shortwave passing through. The highest potential for this would
be across the northern and western suburbs of Baltimore. Some minor
accumulations may be possible along Parr's ridge in north-
central Maryland and in the Catoctins. A few snowflakes will mix in
even in Baltimore/Washington DC although temperatures will be too
warm for stickage. Any snow to the east of the mountains should
switch over to rain during the Friday afternoon as temperatures warm.
Snow shower activity will begin to decrease Saturday morning into
Saturday midday as the shortwave trough kicks east and the upper
level low exits off coastal New England. By Saturday afternoon the
shortwave will pivot east and heights begin to rise. This will
result in pretty rapid drying out period across the mountains into
the afternoon/evening. Elsewhere, Saturday remains dry with
gusty northwesterly winds of around 25 to 35 mph, with gusts up to
40 mph, mainly on the ridges and over the open waters.
High temperatures will range from below freezing over the mountains
to mid to upper 40s and low 50s further east Friday. Lows Friday
night into Saturday morning will fall into the 30s and 40s. By
Saturday, temperatures warm back above freezing in the mountains
with upper 40s and low to mid 50s further east toward the metro
areas.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure briefly returns to the area Sunday before pushing off
the southeast U.S coast Monday. Dry conditions are expected as a
result along with moderating temperatures. Highs Sunday will push
into the mid to upper 50s east of Alleghenies with low 60s for highs
Monday afternoon. Mountain locations will struggle to get out of the
40s on both days with the added snowpack on the ground. Lows Sunday
night will fall into the 30s with 40s expected Monday night into
early Tuesday morning.
Meanwhile, low pressure over the central U.S will track north and
east into the Great Lakes late Monday into Tuesday. This will send
another front into our region for the middle of next week. As it
stands now, the front looks to stall somewhere in the vicinity of
our region looks to cross the region Tuesday before stalling to the
south and east (across the Tennessee River Valley and Carolinas)
midweek. This will lead to increased precipitation chances during
this time. An active weather pattern looks to continue into the
upcoming Thanksgiving holiday ahead. 00z/06z deterministic guidance
shows another low pressure system cutting up through the Mid-South
by the middle part of next week. Current 8-14 day hazards from the
Climate Prediction Center highlight a slight risk for heavy snow
in our far western mountains with above normal precipitation
chances and below normal temperatures for the remainder of the
region heading into the upcoming holiday. We'll continue to
monitor this threat over the coming days.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Prevailing VFR conditions are expected at most terminals through
Saturday. Some brief periods of MVFR are possible, especially Friday
into Friday night as a potent piece of upper-level energy pivots
through. A few mixed rain/snow/graupel showers may be possible
this afternoon, but the vast majority of the day should remain
dry outside the terminals west of KMRB. Friday brings a slightly
higher chance of precipitation amongst the terminals north of
KCHO. A few showers with perhaps a few wet snowflakes or even a
little graupel are possible at KBWI, KMRB, KHGR, KOKV, and KFDK
Friday morning. Any frozen precipitation will quickly change to
rain Friday afternoon before dissipating Friday evening. Any
significant snow accumulations will remain west of KCBE.
Wind will be the biggest impact to aviation today through Saturday.
Expect sustained speeds of 10-20 kts during the day and nighttime
hours with gusts 20 to 30 kts each afternoon/evening. Highest winds
look to occur late Friday into early Saturday.
VFR conditions are expected Sunday and Monday with decreasing winds
as high pressure builds over the region. Winds turn more westerly on
Sunday and will be around 10 to 20 kts. Sub-VFR conditions remain
possible Tuesday into the middle of next week as a series of fronts
impact the region.
&&
.MARINE...
High end SCAs are likely to continue through Saturday night
with frequent gusts of 20 to 30 kts expected across all waters.
Gale-force gusts are possible over the open waters of the
Chesapeake Bay and lower tidal Potomac River late Friday into
early Saturday as winds surge behind a departing shortwave
trough. Winds taper off into Sunday, but SCAs seem likely to
continue, albeit closer to the low end.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 1 AM EST Friday for MDZ008.
Winter Storm Warning until midnight EST Friday night for
MDZ001.
Winter Weather Advisory until 10 PM EST this evening for
MDZ501.
VA...Winter Storm Warning until 6 AM EST Saturday for VAZ503.
WV...Winter Weather Advisory until 10 PM EST this evening for
WVZ503.
Winter Storm Warning until 6 AM EST Saturday for WVZ501-505.
MARINE...Small Craft Advisory until 1 AM EST Friday for ANZ530>543.
&&
SYNOPSIS...DHOF/ADM/EST
NEAR TERM...DHOF/ADM
SHORT TERM...DHOF/ADM/EST
LONG TERM...EST
AVIATION...DHOF/ADM/EST
MARINE...DHOF/ADM/ESTHazardous weather outlook, Nov 21, 4:28 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
428 AM EST Thu Nov 21 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-220930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
428 AM EST Thu Nov 21 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Strong winds are possible Friday night into Saturday.
Gale force winds are possible at times over the waters Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-220930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
428 AM EST Thu Nov 21 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Strong winds are possible Friday night into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-220930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
428 AM EST Thu Nov 21 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A Winter Storm Warning is in effect for locations along and west
of the Allegheny Front in Garrett, western Grant, western
Pendleton, and western Highland Counties from this morning through
late Friday night. A prolonged period of upslope snow will
cause 6 to 12 inches of snow with locally higher amounts on the
highest ridges. The combination of snow, blowing snow, and strong
winds will significantly reduce visibility at times along with
increasing the potential for downed trees and powerlines.
A Winter Weather Advisory is in effect for western Allegany County
and western Mineral County from this morning through 10 PM
tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Winter Storm Warning remains in effect for portions of the
Allegheny Front through Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Western Highland
- When
- November 21, 10:00 AM EST to November 23, 7:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
The highest totals were observed in the northwestern portion of Highland County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, November 21 to 22, 2024$150,000 · 2 events
- Heavy Snow in Pennsylvania, November 21 to 22, 2024$80,000 · 3 events
- Winter Weather in Wisconsin, November 21, 20243 injured · 16 events
- Heavy Snow and Winter Weather in West Virginia, November 21 to 23, 202420 events
- Winter Weather in Ohio, November 21, 202412 events
- Heavy Snow and Winter Weather in New York, November 21 to 22, 202412 events
- Heavy Snow in Pennsylvania, November 21 to 22, 20248 events
- Heavy Snow and Winter Weather in Tennessee, November 21 to 22, 20246 events
- Winter Weather in Indiana, November 21, 20245 events
- Winter Weather in Kentucky, November 21, 20245 events
- Blizzard and Winter Storm in West Virginia, November 21 to 23, 20245 events
- Heavy Snow and Winter Weather in Virginia, November 21 to 22, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217905.